Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mutation at K103S
Nov 21, 2005

Hello,

I tested HIV-positive in May 2005. I had previously tested negative for HIV in December 2004, June 2004, August 2003, and September 2002. I am confident that I contracted the virus during a one-time encounter with a man who ejaculated inside of me. Although he claimed he was negative, I became very ill about 5 weeks after this high-risk encounter.

Immediately following my positive test, I began seeing an infectious disease specialist. On my first appointment, I had an HIV genotyping test done. The results showed I had the K103S mutation, suggesting resistance to Nevirapine, Delavirdine, and Efavirenz. It also showed I had the L63P mutation under Protease Mutations. Although there was insufficient evidence to determine resistance or susceptibility to Atazanavir, I showed susceptible (non-resistant) to all other treatments.

My first 4 sets of labs showed the following VL and CD4 counts.

06-10-2005: VL > 100,000. CD4 Helper Cells = 426 (30%) 07-19-2005: VL > 100,000. CD4 Helper Cells = 431 (28%) 09-26-2005: VL = 89,000. CD4 Helper Cells = 336 (28%) 10-18-2005: VL = 93,000. CD4 Helper Cells = 306 (not sure %)

At this point, my infectious disease doctor suggested I begin HAART. On 10-19-2005 I started taking Ritonavir (Norvir), Atazanavir (Reyataz), and Truvada (Tenofovir + Emtricitabine).

I first wanted to get your thoughts on my K103S mutation. I have identified a few studies in the literature which suggest the S mutation is rare, but highly associated with decreased susceptibility to Efavirenz and most other NNRTIs. Is it normal for the K103S mutation to appear in someone who was so recently infected? Can you provide any additional information or insight on this type of mutation? Any thoughts about my situation would be very much appreciated. I will be getting my lab results next week to see what impact the above regimen has had on the virus.

Thank you.

Response from Dr. Wohl

The 103 codon (site on the gene) of HIV is an important spot. Here the surounding genes contain the blueprint for an enzyme (reverse trnascriptase) that HIV uses to multiple inside the CD4 cell. A mutation at the 103 position is commonly seen in people who have resistance to efavirenz (Sustiva) or nevirapine (Viramune). The most common resistance mutation at this codon is the K103N. You have a different mutation - one that is less often seen but has been described and is associated with decreased susceptibility to Sustiva and Viramune.

It is likely you acquired this resistance when you were infected. This mutation can persist even in the absence of HIV therapy.

I think it was wise of your clinicians to avoid Sustiva and Viramune as there are some data to suggest you would not respond well to either. Your current regimen is not adversely affected by this mutation. However, I might try to check another genotype as your virus falls but before it become undetectable as there is a chance (low) that there are other mutations that are less able to persist without meds on board but can become evident once treatment starts.

If you already are undetectable at next visit that would suggest a great response and no other resistance.

DW



Previous
Recently tested Poz Update
Next
which combo leaves me with more options?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement